Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Topeka, KS

April 11, 2020Jackson County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 11, 2020, 11:26 PM CDT for Jackson County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2020, 11:26 PM CDT (04:26 UTC)
Expired
Apr 12, 2020, 3:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Jackson County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 11:52 PM CDTFLASH FLOODHolton, KSWIDESPREAD FLASH FLOODING, WITH MULTIPLE STREETS UNDER WATER. UP TO 8 INCHES DEEP IN SPOTS. PHOTOS VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

558 
WGUS53 KTOP 120426
FFWTOP
KSC085-120830-
/O.NEW.KTOP.FF.W.0001.200412T0426Z-200412T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1126 PM CDT Sat Apr 11 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Central Jackson County in northeastern Kansas...

* Until 330 AM CDT.

* At 1125 PM CDT, law enforcement reported heavy rain falling across
  the warned area. Up to two inches of rain have already fallen.
  Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Law enforcement. At 1120 PM CDT, the Sheriffs office was 
           reporting flash flooding west of Holton. 

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Holton, Denison, Circleville and Soldier. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3942 9559 3937 9559 3940 9603 3956 9604
      3955 9557 3942 9557

FLASH FLOOD...OBSERVED

$$
JP
2 follow-up statements
941 
WGUS73 KTOP 120452
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1152 PM CDT Sat Apr 11 2020

KSC085-120830-
/O.CON.KTOP.FF.W.0001.000000T0000Z-200412T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson-
1152 PM CDT Sat Apr 11 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
CENTRAL JACKSON COUNTY...

At 1150 PM CDT, the public reported thunderstorms producing heavy 
rain and flash flooding in Holton. Up to three inches of rain have 
already fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public. At 1150 PM CDT...multiple streets are underwater in 
         Holton. Up to 8 inches reported near road in Holton.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Holton, Denison, Circleville and Soldier. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3942 9559 3937 9559 3940 9603 3956 9604
      3955 9557 3942 9557

FLASH FLOOD...OBSERVED

$$
JP
689 
WGUS73 KTOP 120825
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
325 AM CDT Sun Apr 12 2020

KSC085-120834-
/O.EXP.KTOP.FF.W.0001.000000T0000Z-200412T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson-
325 AM CDT Sun Apr 12 2020

...THE FLASH FLOOD WARNING FOR CENTRAL JACKSON COUNTY WILL EXPIRE AT
330 AM CDT...

The heavy rain has ended. However, the threat for flooding may 
persist through the rest of the night. A flood warning has been 
issued through mid-morning. Please continue to heed any remaining 
road closures.

LAT...LON 3942 9559 3937 9559 3940 9603 3956 9604
      3955 9557 3942 9557

$$

Skow

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 6:38 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Apr 11, 6:38 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 PM CDT Sat Apr 11 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 354 PM CDT Sat Apr 11 2020

Active weather dominates our short-term period as a strong system
impacts the region. The focus for this evening will be on timing and
placement of thunderstorm development and severity potential.
Attention then turns to hazards associated with an advancing cold
front set to move through the CWA tomorrow.

20Z water vapor shows a cut-off upper low spinning over the AZ/
Mexico border, and an upper trough digging into the northwestern
CONUS. At the surface, the ridge that was positioned over eastern
KS/western MO yesterday is now located over the Carolina coasts.
A deepening surface low was sitting over central KS at mid
afternoon. With the aid of southerly flow, dewpoints have steadily
increased today and are now in the low to mid 50s in eastern KS
and a dryline is evident on surface maps extending from the low,
southward into OK and TX. The warm and moistening atmosphere has
led to further destabilization of our airmass with afternoon CAPE
values ranging from 1000 J/kg near the NE state border to 2500
J/kg in south-central portions of KS. A low level jet is progged
to strengthen near and just south of I-70 after 00Z, which is also
when the HRRR and RAP, in agreement with some other convective
allowing models (CAMS), show thunderstorm initiation over central
and northeastern KS. Effective bulk shear values are forecast to
range from about 30 to 40 kts. The combination of shear and CAPE
could allow for some healthy updrafts leading to strong to severe
thunderstorms. The main concerns will be large hail and damaging
downburst wind. Storms should weaken after midnight but scattered
showers may linger into Sunday morning.

Attention then turns to the progression of a sharp cold front as it
marches across the area tomorrow. North-northwest winds quickly
increase behind the front and will become sustained between 25 and
35 mph with gusts to near 55 mph possible at times during the
afternoon. Thus, a High Wind Warning has been issued for the western
CWA with a Wind Advisory for the eastern half. Depending on the
timing of the front, another round of strong to severe storms will
be possible tomorrow afternoon just ahead of the boundary in
eastern KS. Stratiform light rain is expected behind the boundary
and efficient CAA will cause temperatures to plummet throughout
the day. A wintry mix of precipitation is even possible in
northern and north-central KS late in the day.

.LONG TERM...(Sunday night through Saturday)
Issued at 354 PM CDT Sat Apr 11 2020

Unseasonably cool temperatures will then settle in for the week
in the wake of this weekend's system. Temps early Monday will
likely be in the upper 20s with afternoon temps only warming into
the 40s (feeling more like late February). Tuesday morning also
looks to be below freezing area-wide with locations in northern KS
experiencing sub-freezing conditions again Wednesday and Thursday
morning. While temperatures moderate a bit through the week, we
will remain below average with large scale troughing in place over
a wide swath of the country. A return to more seasonable
conditions can be expected next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Apr 11 2020

Main concern will be convection through 06Z, primarily at TOP and
FOE. Short term models suggest development at TOP and FOE in the
01Z to 04Z time period. Isolated tsra may affect MHK after 01Z.
Forecast soundings suggest mvfr cigs developing after 06Z and
lowering to IFR after 10Z. A strong cold front will move through
the terminals in the 16Z to 19Z time period. Winds will shift to
the northwest and increase to around 22 kts with gusts up to
48 kts at MHK and around 37 kts at TOP and FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 10 PM CDT Sunday for
KSZ011-012-023-024-026-038>040-054>056-058-059.

High Wind Warning from 10 AM to 10 PM CDT Sunday for
KSZ008>010-020>022-034>037.

&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...53
Hazardous weather outlook, Apr 11, 4:08 PM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
408 PM CDT Sat Apr 11 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-122115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
408 PM CDT Sat Apr 11 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

A few strong to severe storms are possible this evening for the
outlook area. Storms are most likely to form in central Kansas
before moving eastward into the area. Primary hazards with any
storms that develop are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very gusty northerly winds are expected Sunday into Sunday
evening, with sustained winds of 25 to 35 mph and gusts of 55 mph
possible. A High Wind Warning and Wind Advisory have been issued
for the area.

A few strong to severe storms could develop Sunday afternoon,
mainly along and near Interstate 35. Large hail, damaging wind and
a tornado or two will be possible.

Overnight low temperatures are forecast to be below freezing from
Sunday night through at least mid-week. These temperatures will
damage unprotected and sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 11, 9:46 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
946 PM CDT Sat Apr 11 2020

KSZ022-023-120315-
Pottawatomie-Riley-
946 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND CENTRAL
POTTAWATOMIE COUNTIES UNTIL 1015 PM CDT...

At 945 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manhattan, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manhattan, Wamego, St. Marys, St. George, Belvue, Emmett and
Louisville.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.

LAT...LON 3919 9604 3919 9608 3920 9611 3919 9612
      3919 9618 3921 9618 3920 9621 3921 9624
      3918 9627 3920 9631 3917 9633 3915 9668
      3933 9667 3945 9604
TIME...MOT...LOC 0245Z 269DEG 15KT 3923 9659

BD
Special weather statement, Apr 11, 10:42 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
1042 PM CDT Sat Apr 11 2020

KSZ024-026-120415-
Jefferson-Jackson-
1042 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND EAST
CENTRAL JACKSON COUNTIES UNTIL 1115 PM CDT...

At 1042 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Holton, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mayetta and Denison.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.

LAT...LON 3928 9552 3937 9589 3943 9588 3945 9557
      3942 9557 3942 9552
TIME...MOT...LOC 0342Z 279DEG 21KT 3940 9574

BD
Local storm report, Apr 11, 10:45 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     HAIL             RANDOLPH                39.43N 96.76W
04/11/2020  E1.00 INCH       RILEY              KS   TRAINED SPOTTER

&&
Local storm report, Apr 11, 10:47 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             RANDOLPH                39.43N 96.76W
04/11/2020  E1.50 INCH       RILEY              KS   TRAINED SPOTTER

&&

DR
Local storm report, Apr 11, 11:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1115 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     HAIL             CIRCLEVILLE             39.51N 95.86W
04/11/2020  E0.88 INCH       JACKSON            KS   TRAINED SPOTTER

&&

DR
Local storm report, Apr 11, 11:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1121 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     HAIL             2 W OLSBURG             39.43N 96.64W
04/11/2020  E1.00 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

DR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:03 PM CDTSevere Thunderstorm WarningTOPWabaunsee57 min
Apr 11, 7:23 PM CDTSpecial Weather StatementTOPMorris37 min
Apr 11, 7:35 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee55 min
Apr 11, 7:40 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee50 min
Apr 11, 7:56 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee49 min
Apr 11, 8:04 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson26 min
Apr 11, 8:08 PM CDTSpecial Weather StatementTOPLyon52 min
Apr 11, 8:09 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee36 min
Apr 11, 8:27 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee33 min
Apr 11, 8:48 PM CDTSpecial Weather StatementTOPShawnee42 min
Apr 11, 9:17 PM CDTSpecial Weather StatementTOPJefferson43 min
Apr 11, 9:33 PM CDTSpecial Weather StatementTOPJackson27 min
Apr 11, 9:40 PM CDTSevere Thunderstorm WarningTOPJackson50 min
Apr 11, 9:46 PM CDTSpecial Weather StatementTOPPottawatomie29 min
Apr 11, 10:16 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie, Riley44 min
Apr 11, 10:42 PM CDTSpecial Weather StatementTOPJackson33 min
Apr 11, 10:57 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie, Riley48 min
Apr 11, 11:20 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson40 min
Apr 11, 11:22 PM CDTSevere Thunderstorm WarningTOPPottawatomie38 min
Apr 11, 11:39 PM CDTFlash Flood WarningTOPPottawatomie4 hr
Apr 11, 11:58 PM CDTSevere Thunderstorm WarningTOPPottawatomie47 min
Apr 12, 12:18 AM CDTSpecial Weather StatementTOPJackson27 min
Apr 12, 12:45 AM CDTSpecial Weather StatementTOPPottawatomie30 min
Apr 12, 1:08 AM CDTSpecial Weather StatementTOPJackson37 min
Apr 12, 3:24 AM CDTAreal Flood WarningTOPJackson6 hr
Apr 12, 3:49 AM CDTAreal Flood WarningTOPPottawatomie6 hr
Apr 12, 4:19 AM CDTFreeze WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more30 hr
Apr 12, 10:51 AM CDTSpecial Weather StatementTOPJefferson24 min
Apr 12, 11:14 AM CDTSpecial Weather StatementTOPJefferson31 min
Apr 12, 11:26 AM CDTSpecial Weather StatementTOPDouglas34 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.